Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 96, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 1, 2011, 7:24 PM EDT for Piscataquis County, Maine. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2011, 7:24 PM EDT (23:24 UTC)
- Expired
- Aug 1, 2011, 8:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Piscataquis County, ME
The radar
The Caribou radar (KCBW), 152 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 8:35 PM EDT | HAIL 1 | Guilford, ME | LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL IN GUILFORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623
WUUS51 KCAR 012324
SVRCAR
MEC021-020030-
/O.NEW.KCAR.SV.W.0096.110801T2324Z-110802T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
724 PM EDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
THIS INCLUDES THE CITIES OF...GUILFORD...GREENVILLE...
DOVER-FOXCROFT...
* UNTIL 830 PM EDT
* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ROCKWOOD TO 9 MILES SOUTHWEST
OF BLANCHARD...OR ALONG A LINE EXTENDING FROM 21 MILES NORTH OF
GREENVILLE TO 14 MILES WEST OF GUILFORD...AND MOVING EAST AT 25
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MONSON AND KOKADJO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4575 6979 4577 6915 4512 6904 4506 6950
4503 6951 4501 6962 4555 6976 4558 6971
4562 6970 4564 6971 4565 6970 4566 6974
4574 6981
TIME...MOT...LOC 2323Z 270DEG 22KT 4575 6973 4515 6966
$$
HILL2 follow-up statements
910
WWUS51 KCAR 012354
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
754 PM EDT MON AUG 1 2011
MEC021-020030-
/O.CON.KCAR.SV.W.0096.000000T0000Z-110802T0030Z/
PISCATAQUIS ME-
754 PM EDT MON AUG 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHWESTERN PISCATAQUIS COUNTY...
AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF KOKADJO
TO PARKMAN...OR ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST OF
RIPOGENUS TO GUILFORD...MOVING EAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SANGERVILLE...ONAWA...DOVER-FOXCROFT...BOWERBANK...BOYD LAKE...
BARNARD...KATAHDIN IRON WORKS...SEBEC...WILLIAMSBURG AND ATKINSON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4575 6979 4577 6915 4512 6904 4506 6950
4503 6951 4501 6962 4555 6976 4558 6971
4562 6970 4564 6971 4565 6970 4566 6974
4574 6981
TIME...MOT...LOC 2354Z 270DEG 22KT 4575 6946 4515 6939
$$
HILL242
WWUS51 KCAR 020026
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
826 PM EDT MON AUG 1 2011
MEC021-020036-
/O.EXP.KCAR.SV.W.0096.000000T0000Z-110802T0030Z/
PISCATAQUIS ME-
826 PM EDT MON AUG 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PISCATAQUIS
COUNTY WILL EXPIRE AT 830 PM EDT...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4575 6979 4577 6915 4512 6904 4506 6950
4503 6951 4501 6962 4555 6976 4558 6971
4562 6970 4564 6971 4565 6970 4566 6974
4574 6981
TIME...MOT...LOC 0026Z 270DEG 22KT 4575 6918 4515 6911
$$
HILLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:20 PM EDT, 4 minutes earlier.
Area forecast discussion, Aug 1, 7:20 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 720 PM EDT MON AUG 1 2011 .SYNOPSIS... UPPER LEVEL LOW PRESSURE DROPPING SOUTHEAST OUT OF CENTRAL CANADA WILL CONTINUE TO APPROACH TONIGHT THEN SLIDE OVER THE AREA ON TUESDAY. THE LOW WILL MOVE OVER NOVA SCOTIA WEDNESDAY. HIGH PRESSURE WILL RETURN THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... HAVE ADJUSTED PROBABILITY OF PRECIPITATION AND WEATHER GRIDS ALONG WITH TEMPERATURES TO BETTER FIT ONGOING CONDITIONS. UPPER LEVEL LOW PRESSURE MOVING IN FROM THE NORTHWEST WILL CONTINUE TO CAUSE SHOWERS AND SOME THUNDERSTORMS OVERNIGHT MAINLY ACROSS CENTRAL AND NORTHERN AREAS AS HEIGHTS CONTINUE TO LOWER. SOME HEAVY DOWNPOURS WILL BE POSSIBLE...ESPECIALLY OVER THE NORTH WHERE DIVERGENCE ALOFT COMBINED WITH SOME SURFACE CONVERGENCE SHOULD ADD SOME LIFT. AS THE LOW CENTER MOVES OVER SOUTHERN MAINE ON TUESDAY DEVELOPING SURFACE LOW PRESSURE NEAR THE COAST WILL CAUSE SHOWERS TO CONTINUE...ESPECIALLY OVER THE NORTH. COOL AIR POOLED ALOFT IS EXPECTED TO RESULT IN CONTINUED INSTABILITY. THIS MAY CAUSE SOME HEAVIER DOWNPOURS AND SCATTERED THUNDERSTORMS TO CONTINUE DURING THE DAY TUESDAY. && .SHORT TERM /TUESDAY NIGHT/... LOW PRESSURE ALONG THE MAINE COAST AT THE BEGINNING OF THIS PERIOD WILL DRIFT TO THE EAST DURING THE DAY WEDNESDAY. AN UPPER LEVEL TROUGH WILL REMAIN OVER THE STATE INTO THURSDAY. MODEL POPS A LITTLE HIGH MID DAY THURSDAY SO WILL LOWER NUMBERS A LITTLE. HAVE USED A MODEL BLEND FOR POPS. WILL INCLUDE THE MENTION OF THUNDERS INTO EARLY TUESDAY EVENING. FOR WIND HAVE USE A BLEND OF THE NAM12 AND GMOS. THE GMOS WAS USED TO INITIALIZE THE TEMPERATURE GRIDS. HAVE INCREASE MAXIMUM/MINIMUM RANGE SEVERAL DEGREES. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... THE EXTENDED MODELS CONTINUE TO AGREE THROUGH THE PERIOD. A CONFUSED WEATHER PATTERN CONTINUES ACROSS THE REGION. A WEAK HIGH PRESSURE RIDGE WILL BE CENTERED ACROSS THE REGION AT THE START OF THE PERIOD. THIS HIGH PRESSURE RIDGE WILL BUILD SOUTHEAST INTO THE GULF OF MAINE AS A LOW PRESSURE SYSTEM MOVE EAST ACROSS HUDSON BAY WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTH TO THE EASTERN GREAT LAKES REGION. A SECONDARY LOW WILL MOVE NORTHEAST FROM THE SOUTHERN GREAT LAKES REGION. BY SATURDAY MORNING THESE SYSTEM WILL MERGE WEST OF THE APPALACHIANS THEN MOVE EAST INTO MAINE BY SUNDAY EVENING. THIS SYSTEM WILL SLOWLY MOVE THROUGH THE AREA AS MULTIPLE LOW PRESSURE SYSTEM MOVE ALONG THE FRONTAL BOUNDARY SLOWING THE FORWARD MOVEMENT. BY LATE MONDAY EVENING THIS SYSTEM WILL MOVE EAST INTO THE CANADIAN MARITIMES. HIGHER PRESSURE WILL RIDGE IN THROUGH THE END OF THE PERIOD. LOADED GMOS...MADE MINOR ADJUSTMENT TO SKY AND POP GRIDS...LOADED NAWAVE 4 FOR SEAS IN THE COASTAL WATER. ADDED 20 PERCENT TO WINDS FOR GUSTS OVER WATER...15 PERCENT FOR OVER LAND. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... NEAR TERM: CONDITIONS ARE EXPECTED TO DROP TO IFR TONIGHT AND REMAIN MOSTLY IFR TUESDAY IN LOW CLOUDS AND SHOWERS. SHORT TERM: MVFR/IFR CONDITIONS EXPECTED IN SHOWERS AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. && .MARINE... NEAR TERM: HAVE ADJUSTED WIND SPEEDS LOWER FOR NEXT SEVERAL HOURS TO BETTER FIT OBSERVATIONS. WINDS AND SEAS SHOULD REMAIN BELOW SCA THROUGH TUESDAY. FOG MAY AFFECT THE COASTAL WATERS AGAIN TONIGHT INTO TUESDAY. SHORT TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40. FOR WAVES WINDS ARE RELATIVELY LIGHT AND NO LONG PERIOD WAVE IS EXPECTED. WILL GENERATE WAVE GRIDS WITH WNA/4. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE
Hazardous weather outlook, Aug 1, 2:50 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 250 PM EDT MON AUG 1 2011 MEZ001>006-010-011-015>017-029>032-021900- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 250 PM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF THUNDERSTORM WILL MOVE THROUGH THE AREA THIS EVENING. THUNDERSTORMS ACTIVITY HAS THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NORTON
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:00 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 60 min |
| Aug 1, 2:29 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 61 min |
| Aug 1, 3:43 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 1, 3:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 64 min |
| Aug 1, 4:37 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 53 min |
| Aug 1, 5:08 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 67 min |
| Aug 1, 5:39 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.